Make your own free website on Tripod.com

Neurally Mediated / Neurocardiogenic Syncope

The medical term for fainting is syncope. It comes from the Greek term "syncopa", meaning "to cut short". Syncope can occur due to many reasons, and figuring out the exact cause can be difficult. Over the last several years we have learned a lot about one particular cause of fainting: The disorder now known as neurocardiogenic syncope.

Neurocardiogenic syncope is also known as vasovagal syncope or neurally mediated syncope. It describes a transient failure of the brain to adequately regulate the body's blood pressure and heart rate. The exact reasons why this occurs are still unclear, but a basic understanding is evolving. The blood pressure control centers are located in the posterior parts of the brain (the brainstem or medulla). Every time a person stands, gravity pulls blood toward the lower extremities. The brain senses this change and compensates by increasing the heart rate and tightening (constricting) the blood vessels of the legs, forcing blood back upward to the brain. These centers in the brainstem (the autonomic centers), then work as a sort of thermostat to regulate blood pressure. In neurocardiogenic syncope, the system periodically breaks down allowing the blood pressure to fall too low, causing the brain to lose its blood supply resulting in loss of consciousness (fainting).

These episodes frequently begin in adolescence following periods of rapid growth, although they can occur at any age. While the mechanism by which one loses consciousness is benign, the consequences of suddenly hitting the floor may not be. As the American humorist Will Rodgers observed, "It's not the fall that hurts, it's that sudden stop at the end." While many people will have some sort of warning that syncope is imminent (lightheadedness, dizziness, etc.), some people will not.

Tilt table testing is used to determine a person's susceptibility to these episodes. A patient is strapped to a special table and slowly inclined upward to an angle of between 60 and 80 degrees, and kept up for around thirty minutes. This provides a constant low stress (gravity) that should be easily tolerated by a person with normal autonomic function.

However, in patients with poor autonomic control, this relatively mild stress will provoke a sudden fall in heart rate and blood pressure. Some centers will also use a synthetic form of adrenaline (isoproterenol) as an additional stress.

Therapy for patients with neurocardiogenic syncope has to be individualized to fit that person's needs. Many patients with neurocardiogenic syncope need only avoid predisposing factors (such as extreme heat or dehydration). Some will require medical therapy to prevent further fainting spells. A variety of different medications are used, and no one therapy works for everyone. Some patients may require therapy with low doses of two or three agents in combination. This is often tolerated better than a very high dose of a single agent.

In summary, neurocardiogenic syncope is a complex and common disturbance of the autonomic nervous system that can lead to sudden drops in blood pressure leading to fainting (syncope).

Blair P. Grubb M.D.

 

 | Gallery | Genealogy | Links | Personal | WritingsTanya |  |Michelle | Zoo | Survivor | My AngelsNMH | CFS | Guestbook | E-Mail |

 



Search 700 Million Names at Ancestry.com!